• Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Penicillin (PCN) accounts for most cases of antibiotic allergies. Reported PCN allergy deprives the patient from this class of antibiotics and creates hesitancy in using other beta-lactam antibiotics. The aim of this study is to report the prevalence of self-reported PCN allergy among adult patients admitted to the hospital and to examine the probable validity of these reports. A questionnaire was conducted among 192 patients with self-reported PCN allergy who were admitted to a community hospital between July 25, 2011 and January 25, 2012. Patients admitted with an infection and treated with a beta-lactam were also followed until hospital discharge. The mean age of patients at the time of their self-reported allergic reaction was 20.3 years. The most common allergic symptoms reported in decreasing order of frequency were itchy rash, angioedema, and urticaria. Based on analysis of the questionnaires, 121 patients (63.0%) had probable PCN allergy, 54 (28.1%) had possible PCN allergy, and 17 (8.9%) were unlikely to have a PCN allergy. Fifty-one participants (26.6%) had self-reported subsequent exposure to PCN in their life. This subsequent exposure was well tolerated in 86.3% of the participants. Fifty participants (25.9%) had self-reported subsequent exposure to a first generation cephalosporin and it was well tolerated in 78.4% of them. Taking a detailed history from patients with self-reported PCN allergy can help to distinguish a true PCN allergy from a false positive report of allergy and hence allow clinicians to use this important class of antibiotics when truly indicated.
    International Journal of General Medicine 01/2013; 6:905-909.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Anaphylaxis is an increasingly prevalent problem in westernized countries. Therefore, it is of utmost importance that the increasing numbers of patients at risk for anaphylaxis receive proper education on the etiology and risk factors as well as appropriate treatment of anaphylaxis with epinephrine. The physician's role is crucial in order to educate the patients and care takers on effective measures to prevent anaphylaxis and empower them to take charge of early recognition and proper management of an anaphylactic reaction to prevent poor outcomes. This review summarizes the clinical presentation, triggers, avoidance, and management of anaphylaxis.
    Journal of asthma and allergy. 01/2014; 7:95-104.
  • [Show abstract] [Hide abstract]
    ABSTRACT: Background. Systemic antibiotics are a major cause of severe cutaneous adverse reactions (SCARs). The selection of alternative antibiotics and management for SCARs patients with underlying infections can be challenging. Methods. We retrospectively analyzed 74 cases of SCARs, including Stevens-Johnson syndrome (SJS), Toxic epidermal necrolysis (TEN), drug reactions with eosinophilia and systemic symptoms (DRESS), and acute generalized exanthematous pustulosis (AGEP), related to systemic antibiotics in Taiwan from January 2006 to January 2012. We analyzed the causative antibiotics, clinical features, organ involvements, and mortality. We also assessed patient tolerability to alternative antibiotics after the development of antibiotic-related SCARs. Results. The most common causes of SCARs were penicillins and cephalosporins for SJS/TEN and AGEP; glycopeptides for DRESS. Fatality was more frequent in the SJS/TEN group. In patients with SJS/TEN, higher mortality was associated with old age and underlying sepsis before the development of SCARs. The majority of patients with penicillin- or cephalosporin-related SCARs were able to tolerate quinolones, glycopeptides, and carbapenems. Conclusions. Complicated underlying conditions and infections may increase mortality in patients with antibiotic-related SCARs. The selection of structurally different alternative drugs is important to avoid recurrence.
    Clinical Infectious Diseases 03/2014; · 9.37 Impact Factor